Many emergency physicians and resuscitationists have adopted the practice of administering small doses of vasopressors to optimize the patient’s hemodynamic status as a bridge to definitive therapy. In many disease states, the presence of hypotension is an independent factor for increased morbidity and mortality. Whether the underlying cause of severe hypotension is trauma, toxin, sepsis, or cardiovascular compromise, fixing it by giving fluids or initiating vasopressor infusions may take time. Even as little as 10 minutes of hypotension has been associated with poor outcomes in high-risk patients. Enter the concept of Push Dose Pressors.
The following table shows the properties and indications for the two most commonly given push dose pressors in the Emergency Department- Epinephrine and Phenylephrine.
If you find yourself in the middle of caring for a crashing patient and can’t remember how to mix the medications? Here are two visual representations of what you need to do courtesy of the amazing and talented @PhysicianDoodle
Human errors and the safety of push-dose pressors
Push dose pressors in the ED present several safety challenges related to miscommunication between caregivers, dose or dilution errors. This single-center study analyzed 249 patients undergoing resuscitation and receiving either epinephrine or phenylephrine as push dose pressors found that adverse hemodynamic events occurred in 39% of patients, 27% in the phenylephrine group, and 50% in the epinephrine group. Adverse hemodynamic events were defined as any of the following:
- Extreme tachycardia (HR>140)
- New bradycardia (HR<60)
- Hypertension (SBP>180)
- Ventricular tachycardia
In 19% of patients, human errors were observed, including 3% of patients who experienced dosing errors (Overdoses ranged between 2.5- to 100-fold), and 17% of patients had a documentation error. Of note, only one dosing error occurred when a pharmacist was present.
Physicians should take extreme caution when preparing these medications and be prepared to manage unintentional overdose. Common adverse effects include hypertension, tachycardia, or reflex bradycardia, which may develop up to 30 minutes after administering recommended doses.
Things to consider:
- Once the push dose pressor vial is made, it is only suitable for one hour. After that, it should be discarded
- Standardize concentrations, dosing, and who can administer
- Use the same names for the product
- Ensure clear labeling
- Consider having your pharmacy make pre-filled, labeled syringes of standard concentrations
- Educate your staff who will be administering these medications
- Ensure items needed are easily accessible yet secure
- When serious adverse effects develop after administration, such as severe hypertension with organ ischemia, consider short-acting antihypertensive agents (e.g., esmolol, nitroglycerin).
- Push dose pressors may be considered for rapid correction of transient hypotension as a bridge to definitive treatment.
- Know how to prepare a push dose pressor, or use our criticalcarenow.com resource as a reference.
- Ensure safety and take caution while administering push dose pressors.
- When in doubt, consultation with a pharmacist may reduce dosing errors.
Thanks for the information. Any insight on why the short time frame of 1 hour to keep it mixed before discarding it? Thank you